Alert archive / New Mexico / Wind Advisories in 2022

Wind Advisory 17, NWS Midland/Odessa, TX

May 29, 2022Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at May 29, 2022, 2:01 AM MDT for Eddy County, Lea County, New Mexico. It took effect at May 29, 2022, 12:00 PM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 29, 2022, 2:01 AM MDT (08:01 UTC)
In effect from
May 29, 2022, 12:00 PM MDT
Expired
May 29, 2022, 10:00 PM MDT
In force
10 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
3587 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

223 
WWUS74 KMAF 290801
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
301 AM CDT Sun May 29 2022

NMZ027-TXZ270-271-300100-
/O.CON.KMAF.HW.W.0033.220529T1800Z-220530T0100Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
301 AM CDT Sun May 29 2022 /201 AM MDT Sun May 29 2022/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/
THIS AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In 
  Texas, Guadalupe and Delaware Mountains in Texas.

* WHEN...From 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ today.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Severe turbulence will be hazardous for low flying,
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds could make driving difficult for motorists driving 
high profile vehicles such as campers, vans, and tractor trailers.

&&

$$

NMZ028-029-033-300100-
/O.NEW.KMAF.WI.Y.0017.220529T1800Z-220530T0100Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, and Lovington
201 AM MDT Sun May 29 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Eddy County Plains, and Northern Lea and Central Lea 
  Counties.

* WHEN...From noon today to 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ275>280-300100-
/O.EXA.KMAF.HT.Y.0009.220529T1800Z-220530T0100Z/
Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Including the cities of Marfa, Fort Davis, Alpine, Big Bend NP, 
Panther Junction, Marathon, and Chisos Basin
301 AM CDT Sun May 29 2022

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

* WHAT...Temperatures up to 98 expected across the mountain areas,
  and up to 102 expected across the foothills and Central Brewster
  County.

* WHERE...Marfa Plateau, Davis Mountains Foothills and Chisos 
  Basin, Chinati and Davis Mountains, and Central Brewster 
  County.

* WHEN...From 1 PM to 8 PM CDT today.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

TXZ075-082-282-300100-
/O.CON.KMAF.HT.Y.0009.220529T1800Z-220530T0100Z/
Pecos-Terrell-Lower Brewster County-
Including the cities of Fort Stockton, Dryden, Sanderson, 
Big Bend NP, Lajitas, and Castolon
301 AM CDT Sun May 29 2022

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING...

* WHAT...Temperatures up to 106 expected in the plains and up to 
  113 along the Rio Grande.

* WHERE...Terrell, Lower Brewster and Pecos Counties.

* WHEN...From 1 PM to 8 PM CDT today.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
699 
WWUS74 KMAF 291924
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
224 PM CDT Sun May 29 2022

NMZ027-TXZ270-271-300400-
/O.EXT.KMAF.HW.W.0033.000000T0000Z-220530T0400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
224 PM CDT Sun May 29 2022 /124 PM MDT Sun May 29 2022/

...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 PM CDT /10 PM MDT/
THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In 
  Texas, Guadalupe and Delaware Mountains in Texas.

* WHEN...Until 11 PM CDT /10 PM MDT/ this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Severe turbulence will be hazardous for low 
  flying, light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds could make driving difficult for motorists driving
high profile vehicles such as campers, vans, and tractor
trailers.

&&

$$

NMZ028-029-033-300400-
/O.EXT.KMAF.WI.Y.0017.000000T0000Z-220530T0400Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, and Lovington
124 PM MDT Sun May 29 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM MDT THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Eddy County Plains, and Northern Lea and Central Lea 
  Counties.

* WHEN...Until 10 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ075-082-275>280-282-300100-
/O.CON.KMAF.HT.Y.0009.000000T0000Z-220530T0100Z/
Pecos-Terrell-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Lower Brewster County-
Including the cities of Fort Stockton, Dryden, Sanderson, Marfa, 
Fort Davis, Alpine, Big Bend NP, Panther Junction, Marathon, 
Chisos Basin, Lajitas, and Castolon
224 PM CDT Sun May 29 2022

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Temperatures up to 98 expected across the mountain areas,
  up to 106 expected across the plains, and up to 112 along the 
  Rio Grande..

* WHERE...Marfa Plateau, Davis Mountains Foothills and Chisos
  Basin, Chinati and Davis Mountains, Central Brewster County,
  Terrell County, Lower Brewster and Pecos Counties. 

* WHEN...Until 8 PM CDT today.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
538 
WWUS74 KMAF 300137
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
837 PM CDT Sun May 29 2022

NMZ027-TXZ270-271-300400-
/O.CON.KMAF.HW.W.0033.000000T0000Z-220530T0400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
837 PM CDT Sun May 29 2022 /737 PM MDT Sun May 29 2022/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM CDT /10 PM
MDT/ THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In 
  Texas, Guadalupe and Delaware Mountains in Texas.

* WHEN...Until 11 PM CDT /10 PM MDT/ this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Severe turbulence will be hazardous for low 
  flying, light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-300400-
/O.CON.KMAF.WI.Y.0017.000000T0000Z-220530T0400Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, and Lovington
737 PM MDT Sun May 29 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Eddy County Plains, and Northern Lea and Central Lea 
  Counties.

* WHEN...Until 10 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at May 29, 1:49 AM MDT, 12 minutes earlier.

Area forecast discussion, May 29, 1:49 AM MDT, 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
249 AM CDT Sun May 29 2022

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.AVIATION...
(06Z TAFS)
Issued at 1239 AM CDT Sun May 29 2022

VFR conditions will continue the next 24 hours. Winds will
diminish somewhat overnight, but will increase once again by
around 15-16Z with SW gusts to around 25-35kt at area terminals.
After sunset winds will gradually diminish, backing to the S/SE
toward the end of the period.

&&

.SHORT TERM...
(Today through Monday afternoon)
Issued at 229 AM CDT Sun May 29 2022

The hot Memorial Day Weekend will continue today, with another day
of highs in the upper 90s and lower 100s expected across Southeast
New Mexico and West Texas. Currently, a longwave trough continues to
deepen over the western CONUS, thus despite continued southwesterly
flow, falling heights as well as a slight eastward shift in the
850mb thermal ridge will yield temperatures a degree or two cooler
than yesterday for most locations. Thus, while Heat Advisory
conditions persist today mainly along and south of I-10, it will
still feel hot elsewhere, and those with outdoor plans or who work
outdoors will need to keep heat safety in mind, especially since the
effects of extreme heat can be cumulative. In addition to the heat
today, breezy to windy conditions are also expected, with a High
Wind Warning in effect for the Guadalupe and Delaware Mountains, and
a Wind Advisory also in effect this afternoon for the Eddy County
Plains and northern and central Lea county. The hot temperatures,
around 10 to 15 degrees above normal, breezy, and continued dry
conditions will also result in widespread critical to extreme fire
weather conditions today across Southeast New Mexico and most of
West Texas. Additional information can be found in the Fire Weather
Discussion below.

Tonight, the trend of above normal overnight lows will continue,
with temperatures late tonight/early Monday morning in the mid 60s
to mid 70s for most, though upper 50s are possible across portions
of the higher terrain. As the aforementioned trough slowly begins to
translate eastward Monday, the slow cooling trend will continue,
though above normal temperatures will persist. Highs should top out
in the mid 90s for most, with lower 100s likely confined to the
eastern Permian Basin and portions of the Pecos and Rio Grande
Valleys. Unfortunately, dry conditions will continue, and so will
fire weather concerns.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 229 AM CDT Sun May 29 2022

We will finally transition midweek out of the very hot pattern we
have seen over the past few days. A trough digs to our west
Tuesday/Wednesday with height falls keeping the dryline across our
western CWA. Increasing low level moisture will keep most
locations from reaching the century mark and into the mid 90s. A
few storms are possible each afternoon along and east of the
dryline, some of which could be strong with gusty winds and hail.
The upper trough lifts into the Plains midweek sending a cold
front south into the TX Panhandle. This front looks to make it
into the region Thursday bringing temperatures back to near
normal. Unfortunately, upper level support will be lacking so rain
chances look fairly low. We will monitor as things could change
given this is typically our peak in severe weather season. Ridging
builds in by the weekend into next week allowing hot, dry
conditions to return.

&&

.FIRE WEATHER...
Issued at 229 AM CDT Sun May 29 2022

Very hot temperatures, single digit RH's, and windy conditions
will lead to critical to locally extreme fire weather conditions
across much of the area today. ERC values continue near record
highs >97th percentile. Gusty mid level winds will mix to the
surface this afternoon with gusts approaching 50 mph in the NM
Plains and 60 mph in the Guadalupe and Delaware Mountains. RFTI's
on the TTU WRF show widespread 7 with pockets of 8 from Hobbs to
Seminole. This area received some rain last week, although there
is very little green-up yet. Winds let up a bit Monday, but RH's
remain in the single digits. The best combination of RH, winds,
and dry fuels will align across SE NM into the Upper Trans Pecos
where a Fire Weather Watch is in effect. Low level moisture
finally returns Tuesday helping to lower fire weather concerns a
bit.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring              103  74 101  72 /   0   0   0   0
Carlsbad                100  66  98  61 /   0   0   0   0
Dryden                  105  73 101  73 /   0   0   0   0
Fort Stockton           105  69 100  70 /   0   0   0   0
Guadalupe Pass           92  64  89  64 /   0   0   0   0
Hobbs                    97  64  95  65 /   0   0   0   0
Marfa                    96  58  93  57 /   0   0   0   0
Midland Intl Airport    103  72 100  72 /   0   0   0   0
Odessa                  101  72  98  72 /   0   0   0   0
Wink                    104  68 101  69 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for Central Brewster County-Chinati Mountains-Chisos Basin-
     Davis Mountains-Davis Mountains Foothills-Lower Brewster
     County-Marfa Plateau-Pecos-Terrell.

     Red Flag Warning from 10 AM CDT /9 AM MDT/ this morning to 9 PM
     CDT /8 PM MDT/ this evening for Andrews-Borden-Central
     Brewster County-Chinati Mountains-Crane-Davis Mountains-
     Davis Mountains Foothills-Dawson-Eastern Culberson County-
     Ector-Gaines-Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains-Howard-Loving-Marfa Plateau-Martin-
     Midland-Pecos-Presidio Valley-Reeves County Plains-Scurry-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

     Fire Weather Watch from Monday afternoon through Monday evening
     for Andrews-Dawson-Eastern Culberson County-Gaines-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Loving-Reeves County Plains-Van Horn and Highway
     54 Corridor-Winkler.

     High Wind Warning from 1 PM CDT /noon MDT/ this afternoon to 8
     PM CDT /7 PM MDT/ this evening for Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

NM...Red Flag Warning from 9 AM this morning to 8 PM MDT this evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     Fire Weather Watch from Monday afternoon through Monday evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     Wind Advisory from noon today to 7 PM MDT this evening for
     Central Lea County-Eddy County Plains-Northern Lea County.

     High Wind Warning from noon today to 7 PM MDT this evening for
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...84
LONG TERM....29
AVIATION...84
Hazardous weather outlook, May 28, 7:56 PM MDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
856 PM CDT Sat May 28 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-300200-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
856 PM CDT Sat May 28 2022 /756 PM MDT Sat May 28 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Red Flag Warning is in effect for most of the area Sunday
afternoon and evening. Widespread critical fire weather is also
possible Monday.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains Sunday afternoon.

Hot temperatures will continue Sunday across Southeast New Mexico
and West Texas. A Heat Advisory is in effect Sunday afternoon for
the Lower Trans Pecos and Southern Brewster County. Take extra
precautions if you plan to spend time outdoors and drink plenty of
water.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:28 AM MDTFire Weather WatchMAFChaves, Eddy, Lea, Lincoln, Otero18 hr

Nearby

Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.